Pharm

Antibiotic Associated Diarrhea

search

Antibiotic Associated Diarrhea, Diarrhea Secondary to Antibiotic Use, Antibiotic-Associated Diarrhea

  • Precautions
  1. Antibiotics in the emergency department frequently cause Diarrhea
    1. IV antibiotics: 26% of cases
    2. Oral antibiotics: 12% of cases
    3. Vancomycin, Clindamycin and antibiotic combinations were highest risk for Diarrhea
    4. Reconsider whether antibiotics are indicated and if so, if IV route is needed
      1. Oral bioavailability of most antibiotics is excellent
      2. Single dose IV antibiotics prior to home oral antibiotics is rarely indicated
    5. References
      1. Arora and Menchine in Herbert (2015) EM:Rap 15(1): 11
      2. Haran (2014) Am J Emerg Med 32(10):1195-9 +PMID:25149599 [PubMed]
  • Causes
  • Bacterial Overgrowth Syndromes secondary to antibiotics
  1. Clostridium difficile
  2. Klebsiella oxytoca
    1. Responds to stopping antibiotics (and possibly to stopping NSAIDs)
    2. Högenauer (2006) N Engl J Med 355:2418-26 [PubMed]
  1. Efficacy
    1. Number Needed to Treat (NNT): 13
      1. Treating 13 patients prevents one case of Antibiotic Associated Diarrhea
  2. Live-culture yogurt reduces Diarrhea due to antibiotics
    1. Lactobacillus acidophilus
    2. Lactobacillus bulgaricus
    3. Streptococcus thermophilus
    4. Beniwal (2003) Dig Dis Sci 48:2077-82 [PubMed]
  3. Other specific formulations
    1. Lactobacillus (Culturelle, DanActive)
    2. Saccharomyces boulardii (Florastor)
  • References
  1. (2012) Presc Lett 19(7): 39